Alert archive / Texas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 142, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 27, 2008, 8:13 PM CDT for Dawson County, Gaines County, Texas. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2008, 8:13 PM CDT (01:13 UTC)
- Expired
- May 27, 2008, 9:15 PM CDT
- In force
- 62 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Dawson County, TX, Gaines County, TX
The radar
The Lubbock radar (KLBB), 98 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 8:30 PM CDT | HAIL 0.75 | Welch, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 6:07 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2067 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1841 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 8.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 280113
SVRMAF
TXC115-165-280215-
/O.NEW.KMAF.SV.W.0142.080528T0113Z-080528T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
813 PM CDT TUE MAY 27 2008
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN GAINES COUNTY IN WEST TEXAS...
NORTHWESTERN DAWSON COUNTY IN WEST TEXAS...
* UNTIL 915 PM CDT
* AT 808 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
SOUTHWEST OF CEDAR LAKE...OR 16 MILES SOUTHEAST OF SEAGRAVES...
MOVING EAST AT 16 MPH. THERE ARE SEVERAL STORMS IN THIS AREA AND
ARE THEY STRENGHTENING.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
CEDAR LAKE...
ASHMORE...
PUNKIN CENTER...
WELCH...
PRIDE...
GRANDVIEW...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.
LAT...LON 3294 10247 3295 10220 3295 10199 3280 10204
3268 10235 3283 10252
TIME...MOT...LOC 0112Z 249DEG 14KT 3278 10237
$$1 follow-up statement
000
WWUS54 KMAF 280145
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
845 PM CDT WED MAY 27 2008
TXC115-165-280215-
/O.CON.KMAF.SV.W.0142.000000T0000Z-080528T0215Z/
GAINES TX-DAWSON TX-
845 PM CDT WED MAY 27 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWESTERN DAWSON AND NORTHEASTERN GAINES COUNTIES...
AT 841 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7
MILES SOUTH OF CEDAR LAKE...OR ABOUT 19 MILES WEST OF LAMESA...MOVING
SOUTHEAST AT 11 MPH. ANOTHER SEVERE STORM IS LOCATED NORTH OF 62/180
JUST WEST OF CEDAR LAKE.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...EAST
CENTRAL GAINES COUNTY...INCLUDING 62/180 SOUTH OF CEDAR LAKE AND
CEDAR LAKE.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.
LAT...LON 3294 10247 3295 10220 3295 10199 3280 10204
3268 10235 3283 10252
TIME...MOT...LOC 0144Z 297DEG 9KT 3271 10227
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:33 PM CDT, 5 hours 40 minutes earlier.
Area forecast discussion, May 27, 2:33 PM CDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 233 PM CDT TUE MAY 27 2008 .DISCUSSION... CONVECTION A CONCERN AGAIN TODAY THOUGH NOT QUITE AS MUCH AS HAS BEEN THE PAST SEVERAL DAYS. CU SEEN DEVELOPING OVER THE DAVIS MTS AT THE MOMENT THANKS TO A NICE PLUME OF MID LEVEL MOISTURE ADVECTING NORTH OUT OF MEXICO. NAM SHOWS DECENT SHEAR VALUES FOR THIS AFTERNOON IN THIS AREA BUT STABILITY QUICKLY INCREASES EAST AND TSTMS WILL HAVE TROUBLE SURVIVING LONG OFF THE MOUNTAINS. PERHAPS THE MOST FAVORABLE AREA FOR INITIATION TODAY WILL BE IN THE NORTHWESTERN PERMIAN BASIN WHERE THE CAP IS WEAK...INSTABILITY AND SHEAR IS BETTER...AND THERE WILL BE A DRYLINE/FRONT INTERACTION FOR CONVERGENCE. THE DRYLINE ITSELF IS NOT AS CRISP AS RECENT DAYS SO DO NOT SEE A LOT OF CONVERGENCE ALONG IT. CONVECTION ALONG THE DRYLINE WILL NEED UPPER SUPPORT TO HELP IT ALONG WHICH CURRENTLY IS NOT OBVIOUS ON WV IMAGERY THOUGH IT APPEARS A WEAK S/W MAY BE ABOUT TO ENTER WEST TEXAS FROM MEXICO. AFTER TODAY...LOOK FOR THUNDERSTORM ACTIVITY TO REMAIN ALONG THE MOUNTAINS AS SOUTHEASTERL LOW LEVEL FLOW KEEPS THE DRYLINE BACKED UP TO THE WEST. LEFT SLT CHC POPS IN THROUGH THURSDAY BUT AN UPPER LEVEL HIGH BECOMES ESTABLISHED OVER THE AREA BY THE WEEKEND LEAVING US HIGH AND DRY OVER THE WEEKEND INTO EARLY NEXT WEEK. HIGH PRESSURE WILL KEEP WINDS DOWN SO THERE SHOULD NOT BE MUCH FIRE WEATHER WORRIES THROUGH THE PERIOD DESPITE CONTINUING DRY AIR AT THE SURFACE. HENNIG && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 70 93 68 95 / 30 10 10 0 CARLSBAD NM 64 94 64 91 / 10 20 20 20 DRYDEN TX 70 93 69 92 / 20 10 10 0 FORT STOCKTON TX 69 97 68 96 / 20 10 10 0 GUADALUPE PASS TX 64 86 64 87 / 10 20 20 20 HOBBS NM 66 95 66 93 / 20 20 20 10 MARFA TX 58 90 54 88 / 20 20 10 10 MIDLAND INTL AIRPORT TX 71 93 66 95 / 30 10 10 0 ODESSA TX 72 94 67 94 / 30 10 10 0 WINK TX 73 100 71 100 / 20 20 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 10
Hazardous weather outlook, May 27, 1:10 PM CDT, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 110 PM CDT TUE MAY 27 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-281815- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 110 PM CDT TUE MAY 27 2008 /1210 PM MDT TUE MAY 27 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND EAST OF A TATUM TO MARFA LINE THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND THE PRIMARY THREATS. THE GREATEST CHANCE FOR STORM DEVELOPMENT WILL BE ACROSS THE NORTHEAST PERMIAN BASIN. LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO ACCOMPANY THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON OR EVENING GENERALLY ALONG AND EAST OF A SEMINOLE TO FORT DAVIS LINE. SPOTTERS AND EMERGENCY MANAGERS ACROSS THE AREA SHOULD STAY INFORMED ON DEVELOPING WEATHER AND BE PREPARED FOR POSSIBLE ACTIVATION. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 27, 3:02 PM CDT, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 302 PM CDT TUE MAY 27 2008 TXZ074-272030- DAVIS/APACHE MOUNTAINS AREA- 302 PM CDT TUE MAY 27 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL BREWSTER COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED 4 MILES EAST OF ALPINE AT 302 PM CDT...MOVING NORTHEAST AT 11 MPH. THIS STORM IS OVER U.S.90 EAST OF ALPINE. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
Special weather statement, May 27, 4:03 PM CDT, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 403 PM CDT TUE MAY 27 2008 TXZ075-272145- PECOS- 403 PM CDT TUE MAY 27 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR WEST CENTRAL PECOS COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED 26 MILES SOUTHWEST OF FORT STOCKTON OVER WEST CENTRAL PECOS COUNTY AT 403 PM CDT...MOVING NORTHEAST AT 15 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. PEOPLE IN WEST CENTRAL PECOS COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Local storm report, May 27, 6:47 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
647 PM CDT TUE MAY 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL LAMESA 32.73N 101.96W
05/27/2008 E1.75 INCH DAWSON TX LAW ENFORCEMENT
&&
RBARNESThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:02 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Gaines | 58 min |
| May 27, 7:02 PM CDT | Tornado Warning | MAF | Dawson | 43 min |
| May 27, 7:05 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Ward, Winkler | 55 min |
| May 27, 7:14 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 16 min |
| May 27, 7:29 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 31 min |
| May 27, 7:31 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 59 min |
| May 27, 7:32 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Gaines | 58 min |
| May 27, 7:51 PM CDT | Tornado Warning | MAF | Dawson | 39 min |
| May 27, 7:58 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Martin | 62 min |
| May 27, 8:13 PM CDT | Flash Flood Warning | MAF | Dawson | 3 hr |
| May 27, 8:26 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 34 min |
| May 27, 8:31 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Gaines, Martin | 59 min |
| May 27, 8:37 PM CDT | Tornado Warning | MAF | Martin | 38 min |
| May 27, 9:46 PM CDT | Flash Flood Warning | MAF | Borden | 3 hr |
| May 28, 1:20 AM CDT | Severe Thunderstorm Warning | MAF | Dawson | 55 min |
| May 28, 3:50 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 39 min |
| May 28, 4:47 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis | 47 min |
| May 28, 5:41 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 64 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.